Delaware, 2014Lightning Strike in Delaware, June 19, 2014
June 19, 2014 · NWS PHI · 1 event in 1 county or zone
A low pressure system that developed along a frontal boundary helped produce clusters of showers and some strong thunderstorms that moved through Delaware during the early morning of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system that developed along a frontal boundary helped produce clusters of showers and some strong thunderstorms that moved through Delaware during the early morning of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 18, 11:35 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 18, 11:35 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 AM EDT THU JUN 19 2014
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE INTO THE AREA TONIGHT, BEFORE
SAGGING SOUTH OF THE AREA THROUGH THURSDAY. AN AREA OF LOW
PRESSURE WILL MOVE OUT OF THE OHIO RIVER VALLY ALONG THIS FRONT ON
FRIDAY, BUT PASS TO OUR SOUTH SATURDAY. HIGH PRESSURE WILL BUILD
ACROSS THE NORTHEAST SUNDAY, THEN OFF THE COAST MONDAY. THE
FRONTAL BOUNDARY TO OUR SOUTH IS EXPECTED TO LIFT TO THE NORTH
TOWARD THE AREA EARLY NEXT WEEK, BEFORE ANOTHER COLD FRONT MOVES
ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CONDITIONS WERE CONTINUING TO STABILIZE IN EASTERN PENNSYLVANIA
AND NEW JERSEY AROUND 1230 AM. AS A RESULT, THE SHOWERS AND
THUNDERSTORMS MOVING EASTWARD FROM THE SUSQUEHANNA RIVER VALLEY
SHOULD WEAKEN FURTHER AS THEY PASS INTO OUR FORECAST AREA.
MEANWHILE, CONDITIONS REMAINED RATHER UNSTABLE ACROSS MUCH OF
MARYLAND, DELAWARE AND EASTERN VIRGINIA, ESPECIALLY FROM THE
POTOMAC RIVER VALLEY ONTO THE MIDDLE DELMARVA AND SOUTHWARD.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO TRACK ACROSS
THAT AREA FOR THE NEXT FEW HOURS. WHILE THE THUNDERSTORMS MAY
BECOME STRONG, ANY ADDITIONAL SEVERE WEATHER SHOULD BE LIMITED AS
THE ATMOSPHERE SLOWLY STABILIZES THERE. BRIEF DOWNPOURS REMAIN
POSSIBLE.
WE ARE ANTICIPATING AN INCREASE IN CLOUD COVER DURING THE NIGHT
AS DEBRIS CLOUDS FROM THE CONVECTION OVERSPREAD OUR REGION.
MINIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER AND MIDDLE 60S
IN THE NORTH TO THE LOWER 70S IN THE SOUTH. THE WIND SHOULD BE
LIGHT AND VARIABLE.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM FRIDAY/...
BOTH THE GFS AND NAM HAVE A SLUG OF DEEPER MOISTURE AND OMEGA
TRACKING THROUGH THE REGION TOMORROW. THE NAM IS FASTER, ALTHOUGH
BOTH SHOW DRYING LATE IN THE DAY ACROSS THE NORTHERN ZONES.
POPS WERE PUSHED UP INTO THE HIGH CHANCE. MAY TURN OUT TO BE
LIKELY. WE ARE NOT CURRENTLY OUTLOOKED. NO ENHANCED WORDING WAS
USED, JUST SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL BE 6 TO 10 DEGREES COOLER THAN TODAY WITH MORE
CLOUDINESS. AGAIN, CLOUDS SHOULD DECREASE FROM NORTH TO SOUTH LATE
IN THE DAY.
WINDS WILL BE LIGHTER TOMORROW AND CONTINUE TO VEER TO THE NORTH
AS THE DAY PROGRESSES AND THE BOUNDARY CONTINUES TO PUSH SOUTH.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
THE FRONTAL BOUNDARY SHOULD HAVE MOVED WELL SOUTH OF THE AREA BY
THURSDAY EVENING, AND WILL CONTINUE TO PUSH FURTHER SOUTH OF THE
AREA INTO FRIDAY. WE EXPECT ANY SHOWER/THUNDERSTORM ACTIVITY THAT
DEVELOPS DURING THE DAY THURSDAY TO BEGIN TO COME TO AN END BY
THURSDAY EVENING AS THE SHORT WAVE/VORTICITY IMPULSE THAT HELPS TO
CREATE THEM PUSHES SOUTH WITH THE FRONT.
MOST OF FRIDAY SHOULD BE DRY AS THE FRONT WILL BE TO OUR SOUTH,
AND NO SHORT WAVE/VORT IMPULSES ARE EXPECTED TO AFFECT THE AREA.
BUT AS WE MOVE INTO THE LATTER PART OF THE DAY, AND ESPECIALLY
OVERNIGHT FRIDAY/SATURDAY MORNING, SEVERAL SHORT WAVE/VORTICITY
IMPULSES ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE OHIO RIVER
VALLEY APPROACH AND MOVE THROUGH THE AREA. THE LOW WILL DEVELOP ON
THE WESTERN SIDE OF THE FRONTAL BOUNDARY THAT MOVES TO OUR SOUTH
ON THURSDAY, AND IS EXPECTED TO PASS TO OUR SOUTH FRIDAY NIGHT
INTO SATURDAY. HOWEVER, THERE REMAINS A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR FRIDAY NIGHT INTO SATURDAY WITH THE VORTICITY
IMPULSES EXPECTED, ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
AREA.
SATURDAY NIGHT INTO SUNDAY SHOULD RETURN TO A DRY FORECAST AS
HIGH PRESSURE AND DRIER AIR BUILDS ACROSS THE NORTHEAST. ALSO,
THERE ARE NO WELL DEFINED SHORT WAVE/VORTICITY IMPULSES FORECAST
IN THE NORTHWEST FLOW ALOFT EITHER.
SUNDAY NIGHT INTO MONDAY NIGHT, THE HIGH PRESSURE IS EXPECTED TO
BUILD OFF THE NORTHEAST COAST, AND KEEP OUR AREA IN A EAST TO
SOUTHEAST FLOW. THIS MAY KEEP THE AREA FAIRLY CLOUDY DURING THIS
PERIOD. WE HAVE MAINTAINED A CHANCE OF SHOWERS AND THUNDERSTORMS,
BUT IF THE EASTERLY FLOW MAINTAINS ITSELF, CONVECTION MAY BE HARD
TO COME BY, AND WITH NO WELL DEFINED SHORT WAVE/VORTICITY IMPULSES
EXPECTED, THIS COULD ALSO LIMIT ANY PRECIPITATION AT ALL.
THE MORE LIKELY PERIOD FOR SHOWERS AND THUNDERSTORMS WILL BE
TUESDAY THROUGH WEDNESDAY AS THE BOUNDARY TO OUR SOUTH BEGINS TO
LIFT NORTHWARD TOWARD THE AREA, AND A COLD FRONTAL BOUNDARY PUSHES
EASTWARD ACROSS THE AREA.
TEMPERATURES THROUGH THE EXPECTED ARE EXPECTED TO BE AROUND OR
ABOVE AVERAGE, WITH THE EXCEPTION OF SATURDAY AND SUNDAY WHICH IS
FORECAST TO BE JUST BELOW AVERAGE.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
CLOUDS INCREASE OVERNIGHT AS A FRONTAL BOUNDARY SAGS SWD THRU THE
TERMINALS AND A DISTURBANCE APPROACHES FROM THE WEST. THESE CLOUDS
WOULD LIMIT THE POTENTIAL FOR RADIATIONAL FOG TO DEVELOP. VCSH
ADDED TO TAF SITES TNGT FOR THE WESTERN TERMINALS AND DURING THE
DAY TIME FOR ALL SITES. TSRA CHANCES INCREASE FARTHER SOUTH TOWARD
THE DELMARVA. BRIEF MVFR OR IFR VSBYS COULD ACCOMPANY HEAVIER SHRA
OR TSRA.
OUTLOOK...
THURSDAY NIGHT-FRIDAY NIGHT...MOSTLY VFR. SHOWERS POSSIBLE LATE
FRIDAY NIGHT/EARLY SATURDAY MORNING.
SATURDAY...VFR EARLY, THEN MVFR POSSIBLE BY AFTERNOON. SHOWERS
AND THUNDERSTORMS ALSO POSSIBLE.
SATURDAY NIGHT...MVFR POSSIBLE EARLY, THEN RETURN TO VFR
OVERNIGHT.
SUNDAY...VFR
&&
.MARINE...
NO HEADLINES THROUGH TOMORROW.
WINDS WILL MAINLY BE IN THE 5 TO 10 KT RANGE, FIRST OUT OF THE
NORTHWEST AND THEN NORTH. SEAS WILL BE IN THE 2 TO 3 FOOT RANGE ON
THE OCEAN AND 1 TO 2 FOOT RANGE ON THE BAY. THERE'S A CHANCE OF
SHOWERS AND THUNDERSTORMS LATER TONIGHT AND TOMORROW.
OUTLOOK...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED THROUGH THE OUTLOOK
PERIOD. WINDS MAY OCCASIONALLY GUST AROUND 20 KNOTS, BUT REMAIN
BELOW ADVISORY LEVELS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EARLY THURSDAY NIGHT AND AGAIN SATURDAY INTO SATURDAY NIGHT.
LOCALLY HIGHER WINDS AND SEAS ARE POSSIBLE WITH THUNDERSTORMS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...ROBERTSON
NEAR TERM...IOVINO
SHORT TERM...KRUZDLO
LONG TERM...ROBERTSON
AVIATION...KRUZDLO/ROBERTSON
MARINE...KRUZDLO/ROBERTSON
Hazardous weather outlook, Jun 18, 11:36 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1236 AM EDT THU JUN 19 2014
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-200445-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
1236 AM EDT THU JUN 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-200445-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1236 AM EDT THU JUN 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 18, 9:51 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1051 PM EDT WED JUN 18 2014
DEZ001-002-MDZ008-012-015-020-190415-
CAROLINE MD-CECIL MD-KENT DE-KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-
1051 PM EDT WED JUN 18 2014
...STRONG THUNDERSTORMS WILL AFFECT KENT...NORTHERN CAROLINE...QUEEN
ANNE'S...SOUTHERN CECIL...SOUTHERN NEW CASTLE AND WESTERN KENT
COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS KENT AND QUEEN
ANNE'S COUNTIES AND WERE MOVING EAST AT 30 MPH. ADDITIONAL SHOWERS
AND THUNDERSTORMS WERE DEVELOPING WEST OF CHESAPEAKE BAY AND WERE
MOVING EASTWARD.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 3905 7631 3900 7626 3902 7625 3917 7629
3932 7619 3944 7600 3952 7599 3954 7607
3963 7615 3953 7556 3947 7558 3939 7551
3890 7550 3897 7621 3900 7618 3901 7624
3899 7626 3898 7622 3898 7634
NIERENBERGSpecial weather statement, Jun 18, 11:07 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1207 AM EDT THU JUN 19 2014
DEZ001-MDZ008-012-NJZ016-021-190515-
CECIL MD-CUMBERLAND NJ-KENT MD-NEW CASTLE DE-SALEM NJ-
1207 AM EDT THU JUN 19 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KENT...NORTHWESTERN
CUMBERLAND...SOUTHEASTERN CECIL...SOUTHERN NEW CASTLE AND
SOUTHWESTERN SALEM COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CECIL...
CUMBERLAND...KENT...NEW CASTLE AND SALEM COUNTIES AT 1206 AM EDT. THE
STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 3944 7600 3952 7556 3947 7558 3940 7552
3943 7548 3946 7555 3952 7553 3957 7526
3934 7521 3933 7537 3943 7547 3940 7552
3937 7550 3935 7555 3931 7558 3927 7596
3942 7601
NIERENBERGSpecial weather statement, Jun 18, 11:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1243 AM EDT THU JUN 19 2014
DEZ001-002-MDZ008-012-015-019-020-NJZ016-PAZ070-101-102-190645-
CAROLINE MD-CECIL MD-DELAWARE PA-EASTERN CHESTER PA-KENT DE-KENT MD-
NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-TALBOT MD-WESTERN CHESTER PA-
1243 AM EDT THU JUN 19 2014
...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...NEW
CASTLE...NORTHERN SUSSEX...QUEEN ANNE'S...SALEM...SOUTHERN CHESTER...
SOUTHWESTERN DELAWARE AND TALBOT COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CECIL AND KENT
COUNTIES AT 1242 AM EDT. ADDITIONAL STRONG THUNDERSTORMS WERE MOVING
EAST ACROSS CHESAPEAKE BAY WITH OTHERS IN SOUTHERN PENNSYLVANIA.
THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STRONG
THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
CAN CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
LAT...LON 3887 7625 3881 7621 3882 7620 3894 7624
3884 7639 3905 7631 3900 7618 3918 7628
3952 7599 3973 7621 3989 7599 3990 7536
3979 7542 3952 7528 3938 7543 3959 7555
3947 7558 3893 7530 3869 7636
NIERENBERGLightning, New Castle
- When
- June 19, 12:45 AM EST
- Where
- New Castle County, Hockessin
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.780, -75.680
A lightning strike started a house fire in Hockessin (Mill Creek Hundred). No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, June 19, 20141 death · $26,000 · 52 kt wind · 4 events
- Flash Flooding in Texas, June 19 to 20, 2014$1.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 19, 2014$295,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 19, 2014$268,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Oklahoma, June 19, 2014$180,000 · 52 kt wind · 4 events
- Tornado in Iowa, June 19, 2014$50,000 · EF1 · 1 event
- Lightning Strike in North Carolina, June 19, 2014$150,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 19, 2014$76,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 19, 20141 injured · $50,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, June 19, 2014$57,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, June 19 to 20, 2014$19,000 · 1.75 in hail · 29 events
- Flood in Minnesota, June 19 to 22, 2014$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525684.